How long atopic steroid addiction last?
Question: The question is, how long it might take before skin completely forgets the steroid and NOT addicted to it?
I was 25 in 2012 when I started to see minor eczema flareups on the back of my hands. I went to a dermatologist. Honestly, so incompetent. She gave me the strongest ointment. Never really mentioned eczema to me. Never told me that I'm suppose to stop using it after certain period of time. So I started using it and eczema was gone. I stopped and it came back on the hands. Started again and gone in a 2 days. This cycle went on and on for years. Since, the problem was never severe, I kept using it twice or more a week (depends). eczema never got worse. Then I ran out of ointment and went back for prescription. She gave me the prescription again. Then I ran out of it and went to another derm. He told me that it's eczema and these steroids are addictive. He gave me a lesser strength ointment which I kept using for another year. Well fast forward. I realized that this is not good. I stopped using any steroids since over a month and switched completely to Castor oil and moisturizers. Castor oil did a great job for two weeks and I was happy that it is contained. But despite heavy moisturizing, a couple of minor flareups on the back of my hands. I realize that this is because my skin is used to years of steroid use. I am determined to not use any of those ever. Luckily, my eczema is not bad. It doesn't itch either. It's only on the back of both hands.
- formerly_bobLv 71 month agoFavourite answer
Topical steroid addiction (TSA) is misnomer - its not actually an addiction and the more accurate name is topical cortisone withdrawal. Its a rare adverse reaction to stopping topical steroid us, that you apparently did not experience. What your second doc is doing is prescribing the lowest effective dose, which reduces the chance of getting adverse effects. So for now, this is not something to worry about.